Nebraska, 2018

Winter Weather in Nebraska, March 16, 2018

March 16, 2018 · NWS FSD · 2 events in 2 counties and zones

Areas from far southern South Dakota and northeast Nebraska into adjacent northwest Iowa were on the northern fringes of an area of low pressure moving across the Central Plains. Light ice accumulations were followed by light snowfall, resulting in slick roadways.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Areas from far southern South Dakota and northeast Nebraska into adjacent northwest Iowa were on the northern fringes of an area of low pressure moving across the Central Plains. Light ice accumulations were followed by light snowfall, resulting in slick roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 8:14 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 16, 8:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
914 AM CDT Fri Mar 16 2018

.UPDATE...
Issued at 914 AM CDT Fri Mar 16 2018

12Z MPX and DVN sounding show very dry air below 500 mb continuing
to advect eastward toward southwestern Minnesota and eastern South
Dakota ahead of the cyclone in the central Plains. All short-
range models including RAP and HRRR indicate this dry air will act
to slow the progression of the band of moderate to heavy
precipitation northward. With these soundings see no reason to
doubt this solution. As a result, the band of precipitation is now
forecast to reach Mitchell early this afternoon, Sioux Falls
around evening rush hour, Spencer and southwestern Minnesota early
this evening. With 3-5 more hours of heating before precipitation
begins, March sun should be able to warm temperatures into the
mid 30s to around 40 degrees before precipitation begins even with
thick cloud cover. With the aforementioned low level dry air,
once precipitation begins, temperatures will rapidly wet bulb to
around freezing. So expectations are now that precipitation will
begin as rain in most areas then transition to snow before ending
as freezing drizzle. The only exception to this will be in the
Missouri Valley from Yankton and points west. With precipitation
already beginning or expected to begin this morning, surface
temperatures will start out around freezing and remain there or
even cool a degree or two. At the same time, temperatures aloft
are expected to be above freezing through mid morning meaning
there will be at least a few hours of freezing rain before
switching to snow.

As for snow and ice accumulation - expecting 3 to 6 inches of snow
west of a Wessington Spring to Mitchell to Pickstown line. South
of I-90 and west of Yankton could see up to a quarter inch of
freezing rain. Elsewhere ice accumulation will be less than a
tenth of an inch with little or no ice accumulation around Sioux
City in the south and Marshall in southwest Minnesota. Snowfall
will generally be 1-3 inches east of the James River. Less snow is
expected south of Hwy 18 in northwestern Iowa and also along Hwy
14 in southwestern Minnesota.

&&

.SHORT TERM...(Today and Tonight)
Issued at 408 AM CDT Fri Mar 16 2018

A complicated forecast for today with many variables coming into
play in terms of precipitation type, including surface temperatures,
temperatures aloft, wet bulb affects, and eventual lack of
saturation in the dendritic layer.

Current radar showing showers lifting northward out of Nebraska with
theta e advection out ahead of an upper level low drifting out of CO
into western KS at this time. This feature will track into IA/MO by
tonight as the the surface low slides across northern KS into MO.
Expect precipitation to develop through the MO River corridor early
this morning with the aforementioned warm air advection, as well as
developing midlevel frontogenesis which will lift northward during
the day. BUFKIT soundings indicate a nose of warm air situated
roughly from 750 mb to around 900 mb over all but our northeastern
counties, and models have this slowly eroding from the west during
the day as the low moves eastward, and wet bulb temperatures drop
with developing precipitation. At the surface, temperatures will
warm to the lower to mid 30s by mid morning, then drop to just
either side of 30 during the afternoon as the precipitation expands
across the area. As stated earlier, all these factors are going to
come into play in determining what type of precipitation occurs, and
slower cooling of temperatures aloft, or temperatures at the surface
above freezing are going to have an impact on the current forecast,
including any ice or snow amounts. This will be an evolving
situation through the day, and some changes to the forecast are
probable.

The current expectation is that as temperatures cool aloft and wet
bulb processes take affect mixed precipitation will slowly transition
to snow across much of the area by afternoon, and most of the snow
accumulation will occur after 18Z, some possibly heavy at times with
instability over the area. The exception to the above will be over
portions of northwestern IA where surface temperatures are more
likely to remain in the mid 30s and temperatures aloft will be
slower to cool, so mainly rain will fall over that area.

As the system pulls eastward tonight, precipitation will diminish
from west to east, though models are indicating drying in the
dendritic layer from south to north, which could transition snow to
light freezing rain/drizzle before the precipitation ends later
tonight. If this occurs then additional light icing will be possible
in affected areas.

At this time, highest snowfall accumulations for the event look to
be through south central SD into the western and central I-90
corridor where 3 to 6 inches is expected, with lighter amounts
outside of this area. The greatest icing potential from freezing
rain will be south of I-90, with the heaviest expected through the
central MO River corridor where a couple of tenths of ice
accumulation could occur, with slightly lesser amounts eastward into
far southeastern SD into parts of northwestern IA. Again, as stated
previously, temperatures are going to be critical in how eventual
amounts turn out.

In terms of headlines, no changes were made to the existing
highlights with the present forecast fitting them well. This plays
out to a Winter Storm Warning over south central SD into the mid MO
River corridor where the conjunction of higher snow and ice amounts
will occur, with a Winter Weather Advisory to the north and east of
this area, with the exception of our far northeastern counties where
only minor ice/snow accumulations are expected. The lesser
confidence with respect to headlines lies through our northeastern
NE counties and over Woodbury and Ida counties, where there is the
possibility that temperatures will remain too mild to prevent any
significant ice/snow accumulation. This will have to be monitored
during the day, with adjustments to the headlines possible.

.LONG TERM...(Saturday through Thursday)
Issued at 408 AM CDT Fri Mar 16 2018

With concerns in the short term, little changes were made to the
extended period. In synopsis, temperatures warm over the weekend
as upper level ridging builds across the region. Another system
will track across the Central/Southern Plains on Monday, and may
trigger rain and snow over our area into Tuesday. After that,
temperatures warm back to above normal for the middle and end of
next week, with some areas possibly into the 50s by Thursday and
Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 638 AM CDT Fri Mar 16 2018

Complex situation regarding weather types today, so confidence in
specific timing and types of precipitation is rather low for this
TAF set. In general, expect a band of moderate to locally heavy
precipitation to gradually lift northeast across the region. A
variety of precipitation types will be possible, including FZRA or
SN at times. As the system begins to exit east tonight, could see
a period of -FZDZ with low MVFR-IFR stratus before precipitation
ends altogether between 06Z-12Z Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Saturday for SDZ052-053-
     059-060-066-070-071.

     Winter Storm Warning until 1 AM CDT Saturday for SDZ050-057-058-
     063>065-068-069.

     Winter Weather Advisory from 1 PM this afternoon to 1 AM CDT
     Saturday for SDZ038-039-054>056-061-062-067.

MN...Winter Weather Advisory from 1 PM this afternoon to 1 AM CDT
     Saturday for MNZ089-090-098.

IA...Winter Weather Advisory until 1 AM CDT Saturday for IAZ020-031-
     032.

     Winter Weather Advisory from 1 PM this afternoon to 1 AM CDT
     Saturday for IAZ001>003-012>014-021-022.

NE...Winter Weather Advisory until 1 AM CDT Saturday for NEZ013-014.

&&

UPDATE...Schumacher
SHORT TERM...JM
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, Mar 16, 3:49 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Fri Mar 16 2018

IAZ001>003-012>014-MNZ089-090-098-SDZ038-039-050-052>071-171000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Nobles-Jackson-
Rock-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
449 AM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A wintry mix of precipitation will develop across the area through
the day, with light to moderate snow amounts and icing from
freezing rain possible. The heaviest snow amounts will occur over
south central SD through the western and central Interstate 90
corridor, with 3 to 6 inches possible by this evening. The
greatest potential for icing will be south of Interstate 90, with
up to two tenths of accumulation possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020>022-031-032-NEZ013-014-171000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
449 AM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

A wintry mix of precipitation will develop across the area during
the morning before changing to rain by mid to late morning. Rain
may change back to a wintry mix by late afternoon and evening as
temperatures cool, with light snow and ice accumulation possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-080-081-097-SDZ040-171000-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-
449 AM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

A wintry mix will develop across the area by afternoon, with only
light snow and ice accumulation expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 16, 8:57 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FREEZING RAIN    BURKE                   43.18N 99.29W
03/16/2018  U0.01 INCH       GREGORY            SD   LAW ENFORCEMENT

            GREGORY COUNTY SHERIFF'S OFFICE REPORTED
            FREEZING RAIN ACROSS THE COUNTY. REPORTED
            AMOUNT IS A PLACEHOLDER.

&&

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
March 16, 11:00 AM CST to 10:00 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Hazardous travel conditions producing several minor accidents resulted from a period of light freezing rain which brought ice accumulations up to two tenths of an inch. Light snowfall followed with less than an inch accumulation. Several power outages were reported around the Sioux City metro area.

Winter Weather, Dixon

When
March 16, 11:00 AM CST to 10:00 PM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Hazardous travel conditions producing several minor accidents resulted from a period of light freezing rain which brought ice accumulations up to two tenths of an inch. Light snowfall followed with less than an inch accumulation. Several power outages were reported around the Sioux City metro area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749930, 749931.